MAUDE Adverse Event Report: CONVENTUS ORTHOPAEDICS, INC. CONVENTUS CAGE PH MEDIUM; NAIL, FIXATION, BONE

CONVENTUS ORTHOPAEDICS, INC. CONVENTUS CAGE PH MEDIUM; NAIL, FIXATION, BONE
Model Number PH-M
Medical Device Problem Code Misassembly by Users (3133)
Health Effect - Clinical Code Pain (1994)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
After removal of plate and screws from the patient arm on (b)(6) 2019, conventus performed visual inspection of the removed items and broken implant along with radiographic analysis at the time of implantation in 2016.Conventus' surgical procedure guide states that a locking screw must be used to lock the cage.Additionally, the guide requires that proximal support screws extend thru the implant to within 5mm of sub-chondral surfaces.Conventus believes that surgeon error contributed to the non-union and resultant implant failure.Based upon x-ray review, the cage was not locked and proximal support screws were left short (surgical practice not consistent with conventus ph cage surgical technique), leading to instability.Ifu language includes: tighten cage locking screw to lock cage in expanded state the wire should come close to the subchondral bone, approximately 5mm from the joint surface.Wire should be perpendicular to fluoroscopic detector for accurate measurement.Remove tissue protector and measure screw length using depth gauge.Place 2.9mm tissue protector over k-wire and drill near cortex with 2.9mm cannulated drill.Place 3.5mm cannulated screw.
 
Event or Problem Description
In (b)(6) 2016, the patient presented with a failed union of a two-part proximal humerus fracture fixed with competitive proximal humerus plate (implant device not manufactured by conventus).The humeral head had collapsed into varus.When and who initially performed the implantation of the competitive product are unknown.The surgeon revised the failed fracture with a conventus ph cage and plate.On (b)(6) 2017, during the follow-up appointment, the surgeon noted the humeral head was starting to fall back into varus again.The patient chose to leave the implant in place until (b)(6) 2019.On (b)(6) 2019, a conventus employee was present during the explant procedure, where the conventus cage implant was removed.After over two years with a non-union, the implant was found to have failed.After removal, some small metal fragments from the conventus ph cage device were found left behind in the post-op x-rays of the shoulder prosthesis.

Brand Name
CONVENTUS CAGE PH MEDIUM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
CONVENTUS ORTHOPAEDICS, INC.
10200 73rd avenue north
suite 122
maple grove MN 55369
MDR Report Key8746455
Report Number3008480376-2019-00001
Device Sequence Number1926063
Product Code JDS
UDI-Device Identifier00814289020709
UDI-Public(01)00814289020709(10)5998(17)20171117
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K141737
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/17/2017
Device Model NumberPH-M
Device Lot Number5998
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2017
Initial Report FDA Received Date06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR